Is There Cross-Reactivity Between Penicillins and Cephalosporins?

Abstract & Commentary

By Mary Elina Ferris, MD, Clinical Associate Professor, University of Southern California. Dr. Ferris reports no financial relationship to this field of study.

Synopsis: Cephalosporins should be considered for penicillin-allergic patients due to low cross-reactivity risk, but these patients do have a small increased risk of subsequent reactions to both sulfonamides and cephalosporins.

Source: Apter AJ, et al. Is there cross-reactivity between penicillins and cephalosporins? Am J Med. 2006;119:354.e11-e19.

Using the United Kingdom general practice research Database, which contains outpatient medical records for 6% of the population of England and Wales, 3.4 million penicillin prescriptions from 1987-2001 were analyzed. Approximately half a million of these were subsequently followed by a cephalosporin prescription, with 64% being first-generation cephalosporins.

Of the original penicillin prescriptions, 4,000 resulted in allergic reactions with 74% described as urticaria. Of this group, 22% were given a subsequent cephalosporin prescription and 1.1% of them also had a reaction to cephalosporins. Compared to patients given cephalosporins following penicillin with no recorded initial reactions, the risk ratio using a narrow definition of allergy was 10.0, and using a broader definition was 15.2. Penicillin-allergic patients who were given a subsequent prescription for sulfonamides, were analyzed and found to have an elevated risk ratio of 7.2 for a second allergic reaction.

Cephalosporins were given to 25 patients who reported initial anaphylaxis to penicillin, resulting in only one case of anaphylaxis to both. Twelve other cases of cephalosporin anaphylaxis were reported in the group not allergic after penicillin.

Commentary

The large numbers of cases analyzed in this study gives us objective evidence on an important clinical issue, and supports earlier studies suggesting similar conclusions. Using the same database as this current article, authors found more new allergic reactions to penicillin in sulfonamide-allergic patients than in the general population,1 and only 2% of penicillin-allergic patients with a reaction when prescribed penicillin a second time.2

It appears that cross-reactivity between antibiotics is a complex issue, starting first with the variability in how reactions are recorded and what constitutes a significant reaction. In the case of cephalosporins, reactivity in skin-testing shows different responses to different chemical side chains, making grouping as a class difficult. The American Academy of Pediatrics has issued guidelines for individual assessment based on the particular allergic response, finding safety in cephalosporin prescribing to penicillin-allergic patients in most cases other than anaphylaxis .3

The bottom line is that people with an allergic reaction to one antibiotic appear to be at increased risk for reactions to other antibiotics, whether that medicine has a similar structure to the first allergen or one completely different. The risk for any allergy is higher than any cross-reactivity concerns, and since the risk of life-threatening anaphylaxis is very low, they can probably be prescribed antibiotics in similar classes to the first allergen if needed. However, prescribing clinicians would still be taking their own "risk" of explaining their choice in a professional liability lawsuit!

References

1. Apter AJ, et al. Represcription of penicillin after allergic-like events. J Allergy Clin Immunol. 2004;113:764-770.

2. Strom BL, et al. Absence of cross-reactivity between sulfonamide antibiotics and sulfonamide nonantibiotics. N Engl J Med. 2003;349:1628-1635.

3. Pichichero ME. A review of evidence supporting the American Academy of Pediatrics recommendation for prescribing cephalosporin antibiotics for penicillin-allergic patients. Pediatrics. 2005;115:1048-1057.